Rashmin Achalia1, Chittaranjan Andrade2
1 Department of Psychiatry, Government Medical College, Aurangabad, Maharashtra, India
2 Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore, Karnataka, India
Click here for correspondence address and
|Date of Web Publication||7-May-2013|
| Abstract|| |
Typical and atypical antipsychotic drugs are known to block potassium repolarization channels, prolong the QTc interval, and thereby predispose to ventricular tachyarrhythmias. We report a young male schizophrenic patient who experienced clinically significant and symptomatically distressing ventricular premature contractions (VPCs) in close temporal relation with iloperidone (8-16 mg/day) treatment; there had been no VPCs with prior exposure to risperidone, trihexyphenidyl, and olanzapine, nor with subsequent exposure to asenapine. We hypothesize that the VPCs may have been triggered by an alpha 2c receptor blockade-mediated cardiostimulatory action associated with iloperidone.
Keywords: Adverse effects, antipsychotic drugs, cardiac arrhythmia, heart, iloperidone, ventricular premature contractions
|How to cite this article:|
Achalia R, Andrade C. Ventricular premature contractions associated with iloperidone. Indian J Psychiatry 2013;55:195-6
| Introduction|| |
Many antipsychotic drugs block potassium repolarization channels, prolong the QTc interval, and increase the risk of ventricular tachyarrhythmias. , For possibly the first time in literature, we report clinically distressing ventricular premature contractions (VPCs) associated with iloperidone treatment.
| Case Report|| |
A 29-year-old male with a 9-month history of paranoid schizophrenia had failed to tolerate trials of risperidone (6 mg/day) with trihexyphenidyl (4 mg/day) and, later, olanzapine (10 mg/day); the former because of extrapyramidal symptoms, and the latter because of marked (12 kg) weight gain. He was therefore switched to iloperidone 2 mg/day. The dose was stepped up to 8 mg/day, and then to 16 mg/day. The antipsychotic response to iloperidone was good, but with dosing above 8 mg/day, he reported palpitations and breathlessness with symptoms present even at rest.
A physician diagnosed and counseled him for anxiety, apparently because his ECG was normal. However, 7 days later, progressive exacerbation of symptoms led him to visit a cardiologist. After investigations that included a 2D echocardiogram and color doppler study, VPCs were diagnosed. The frequency of the VPCs could not be determined because diagnosis was based on observation during 2D echocardiography and not on ECG. Iloperidone was abruptly withdrawn and replaced by asenapine 10 mg/day. There was relief from the palpitations and breathlessness within 2-3 days of discontinuation of iloperidone. The patient remains well on asenapine 10 mg/day, and is free from cardiac symptoms at a 2-month follow up.
| Discussion|| |
A PubMed search conducted on October 22, 2012, using the search terms 'iloperidone' and 'heart' identified only two hits. A preclinical study  demonstrated that iloperidone delays cardiac repolarization. A review  observed that no deaths or serious arrhythmias attributable to QTc prolongation had occurred in any of the iloperidone clinical trials. Another search, using the terms 'iloperidone' and 'arrhythmia', was not more helpful.
The Naranjo Adverse Drug Reaction (ADR) Probability Scale  score was 5, indicating a probable relationship between iloperidone and VPCs. We suggest two important reasons why iloperidone was likely responsible for the VPCs. First, iloperidone not only inhibits cardiac repolarization  but also potently blocks alpha 2c receptors;  the latter pharmacodynamic action may have a cardiostimulatory effect, explaining the VPCs. Next, the onset and offset of VPCs were temporally related with the onset and offset of iloperidone treatment. In this context, we note that VPCs have been reported with other antipsychotics too, such as thioridazine  and quetiapine.  Interestingly, this patient received several different antipsychotics (risperidone, olanzapine, and asenapine) but experienced VPCs only with iloperidone.
We conclude that ventricular premature contractions may be an uncommon adverse effect of iloperidone, and that this adverse effect may be mediated by iloperidone-induced alpha 2c adrenoceptor blockade.
| References|| |
|1.||Calderone V, Testai L, Martinotti E, Del Tacca M, Breschi MC. Drug-induced block of cardiac HERG potassium channels and development of torsade de pointes arrhythmias: The case of antipsychotics. J Pharm Pharmacol 2005;57:151-61. |
|2.||Sicouri S, Antzelevitch C. Sudden cardiac death secondary to antidepressant and antipsychotic drugs. Expert Opin Drug Saf 2008;7:181-94. |
|3.||Vigneault P, Pilote S, Patoine D, Simard C, Drolet B. Iloperidone (Fanapt.), a novel atypical antipsychotic, is a potent HERG blocker and delays cardiac ventricular repolarization at clinically relevant concentration. Pharmacol Res 2012;66:60-5. |
|4.||Citrome L. Iloperidone: A clinical overview. J Clin Psychiatry 2011;72:19-23. |
|5.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|6.||Kalkman HO, Loetscher E. Alpha2C-Adrenoceptor blockade by clozapine and other antipsychotic drugs. Eur J Pharmacol 2003;462:33-40. |
|7.||Fayek M, Kingsbury SJ, Zada J, Simpson GM. Cardiac effects of antipsychotic medications. Psychiatr Serv 2001;52:607-9. |
|8.||Deguchi A, Nakamura M, Hayashi T, Sano A. Quetiapine-induced frequent premature ventricular contraction. Gen Hosp Psychiatry 2012;34:211.e1-3. |
Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore - 560 029, Karnataka
Source of Support: None, Conflict of Interest: None